Tornadoes · United States · Mississippi · 2008
EF1 tornado, Singleton, Mississippi, February 6, 2008
This EF1 tornado ran 1.5 miles across Leake County on February 6, 2008, touching down at 1:25 AM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 6, 2008
- Touchdown
- 1:25 AM CST (07:25 UTC)
- Lifted
- 1:27 AM CST (07:27 UTC)
- On the ground
- 2 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Leake County
- Touchdown point
- 32.881, -89.554
- Lift-off point
- 32.898, -89.538
- Record number
- 0802060125-01
What the Weather Service recorded
An outbreak of severe thunderstorms and tornadoes occurred on Super Tuesday February 5th 2008. The worst tornadoes and majority of the severe weather occurred to the north of our service area. However, our region did receive quite of a bit of weather with several weak tornadoes, large hail, and wind damage. The worst storm in the Jackson, MS service area was a supercell thunderstorm which tracked across southeast Arkansas and northwest Mississippi. This storm produced several weak tornadoes, but will be know for the very large hail and damage it produced. Hail between baseball and softball size occurred during some of its life with golf ball size occurring throughout its life. Dozens of vehicles were damaged along the path from the very large hail.||The day was setup by near record high temperatures and a very moist and unstable atmosphere. A potent low pressure system and cold front developed over North Texas early Tuesday. As the area of low pressure deepened and tracked northeast across Central Oklahoma and Northwest Arkansas the combination of unstable air and strong wind shear lead to a tornado and severe weather outbreak across the Southeast US. This was just the first round of severe storms to impact the region. A line of storms developed along a pre-frontal trough early Tuesday evening and quickly moved east across the area through early Wednesday morning bringing with it damaging winds and hail.||This outbreak of severe storms produced a little over 80 tornadoes which were responsible for 56 fatalities and hundreds of injuries across about 9 states. Of those 80 plus tornadoes, 5 were rated EF3 and 5 more rated EF4. The longest tornado occurred in north-central Arkansas and was on the ground for 123 miles and was rated and EF4. This was the longest single tornado track recorded in Arkansas since detailed reporting began in 1950.
This tornado touched down in the Singleton Community and downed several large pines near Minshew road. Other smaller trees were snapped in a convergent path. Maximum winds were around 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 5, 9:12 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Feb 5, 9:12 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
912 PM CST TUE FEB 5 2008
.UPDATE...TWEAKED THE HOURLY VALUES. WINDS AND CLOUDS WILL KEEP THE
AREA IN THE LOWER AND MID 70S FOR MUCH OF THE NIGHT. WILL LIKELY
ALLOW THE WIND ADVISORY/LAKE ADVISORY TO EXPIRE AT MIDNIGHT. THE
SQUALL HAS BEEN TO SLOW TO MOVE INTO THE CWA AND FEWER SHOWER AND
THUNDERSTORMS DEVELOPED AHEAD OF THE LINE THAN EXPECTED. MORE
ACTIVITY WAS DEVELOPING OVER THE SOUTHERN ZONES...WHERE THE BETTER
INSTABILITY WAS...BUT THE BETTER SHEAR AND FORCING REMAIN OVER THE
NORTHWEST. ALTHOUGH THERE HAS BEEN A SHORT BREAK IN THE
ACTIVITY...WILL NOT MAKE ANY ADJUSTMENTS TO THE FORECAST AT THIS
POINT. THE LINE OF STORMS SHOULD CONTINUE TO INTENSIFY AS IT MOVES
EAST INTO THE CWA.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL MOVE INTO GLH WITHIN THE NEXT
HOUR...STORMS TO THE WEST WERE PRODUCING WIND GUSTS AROUND 40 MPH.
THE LINE WILL CONTINUE TO MOVE EAST. TSRA WITH GUSTS TO 40 MPH OR
GREATER WILL APPROACH GWO AROUND 5Z...JAN 6Z...GTR 8Z...MEI/HBG 10Z.
HAIL WILL BE LIKELY AS THE STORMS MOVE THROUGH ALSO. HEAVY RAINFALL
WILL LIKELY REDUCE VISIBILITIES TO LESS THAN 3SM BRIEFLY. IN
ADDITION...CEILINGS WILL LIKELY FALL TO 1000FT OR LESS BRIEFLY AS
THE RAIN MOVES IN. OTHERWISE...HEIGHTS SHOULD BE AROUND 2500FT AT
MOST LOCATIONS. THE CURRENT FORECAST SEEMS TO HAVE A HANDLE ON THE EXPECTED
CONDITIONS FOR THE NEXT FEW HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 58 61 32 60 / 100 19 0 11
MERIDIAN 60 63 32 61 / 100 49 0 12
VICKSBURG 56 59 32 62 / 99 10 0 11
HATTIESBURG 62 65 34 61 / 100 50 0 11
NATCHEZ 58 61 32 61 / 98 12 0 11
GREENVILLE 52 56 33 56 / 97 9 0 11
GREENWOOD 55 58 31 57 / 100 14 0 12
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ030>033-
037>039-043>066-072>074.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>029-
034>036-040>042.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ015-016-
023>026.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009.
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.
&&
7Hazardous weather outlook, Feb 5, 11:02 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1102 PM CST TUE FEB 5 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 070515- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 1102 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY DANGEROUS SEVERE THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT. SEVERE THUNDERSTORMS WILL BE SCATTERED ACROSS THE FORECAST AREA ALONG AND EAST OF A SQUALL LINE THE REST OF TONIGHT. DAMAGING WINDS WILL BE THE MAIN RISK ALONG WITH A FEW TORNADOES...MAINLY EAST OF A LINE FROM INDIANOLA MISSISSIPPI TO LAKE PROVIDENCE TO WINNSBORO LOUISIANA. LARGE HAIL CAN ALSO BE EXPECTED WITH HAILSTONES TO GOLFBALL SIZE OR LARGER. THE BEST CHANCE OF SEVERE STORMS WILL GRADUALLY SHIFT EAST OF THE INTERSTATE 55 CORRIDOR BY 2 AM AND REACH EAST MISSISSIPPI GENERALLY BETWEEN 2 AND 5 AM. THE MOST INTENSE STORMS WILL OCCUR WHERE BREAKS IN THE LINE OF STORMS OCCUR OVER SOUTH...CENTRAL AND EAST MISSISSIPPI. THESE AREAS WILL HAVE THE HIGHEST RISK OF TORNADO DEVELOPMENT FOR THE REST OF TONIGHT. THE STRONG COLD FRONT CROSSING THE MISSISSIPPI RIVER SHOULD REACH NEAR THE MISSISSIPPI AND ALABAMA BORDER AROUND SUNRISE WEDNESDAY. THE LAST OF THE SEVERE WEATHER RISK WILL END BY AROUND 8 AM CST. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THROUGH EARLY WEDNESDAY. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
In the hours before
Local storm report, Feb 5, 10:03 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1003 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG GUNNISON 33.94N 90.95W
02/05/2008 BOLIVAR MS LAW ENFORCEMENT
A FEW TREES AND POWER LINES WERE BLOWN DOWN FROM GUNNISON
TO DUNCAN.
&&
CMELocal storm report, Feb 6, 12:30 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1230 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 9 NE VICKSBURG 32.42N 90.76W
02/06/2008 E1.75 INCH WARREN MS EMERGENCY MNGR
GOLFBALL SIZED HAIL REPORTED AT OAK RIDGE ROAD.
&&
MMELocal storm report, Feb 6, 12:33 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1233 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG 6 E VICKSBURG 32.33N 90.77W
02/06/2008 WARREN MS EMERGENCY MNGR
NUMEROUS LARGE TREES...POWER LINES AND TRANSFORMERS
DOWNED IN EASTERN WARREN COUNTY.
&&
MMEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
7.4 hours before the tornado, 81 km from the path. February 6, 2008.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 907 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.4
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Meridian Range (NJW), 68 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 79 km away, was scanning. The volume nearest the touchdown began at 07:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of February 6, 2008
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 6 | 1:01 AM EST | EF1 | Washington, KY | 0.3 | 150 | $60,000 | ||
| February 6 | 1:06 AM EST | EF2 | Washington, KY | 1.0 | 250 | $15,000 | ||
| February 6 | 1:08 AM EST | EF1 | Franklin, KY | 2.4 | 170 | $250,000 | ||
| February 6 | 1:20 AM EST | EF1 | Mercer, KY | 0.9 | 350 | $1.0 million | ||
| February 6 | 1:29 AM EST | EF2 | Harrison, KY | 3.5 | 440 | 1 | $500,000 | |
| February 6 | 12:32 AM CST | EF0 | Dickson, TN | 0.1 | 20 | |||
| February 6 | 12:44 AM CST | EF0 | Davidson, TN | 0.1 | 20 | |||
| February 6 | 12:46 AM CST | EF0 | Yazoo, MS | 4.8 | 75 | $180,000 | ||
| February 6 | 1:51 AM EST | EF0 | Clark, KY | 0.9 | 125 | $200,000 | ||
| February 6 | 2:06 AM EST | EF1 | Bath, KY | 8.7 | 250 | $250,000 | ||
| February 6 | 1:12 AM CST | EF0 | Sumner, TN | 3.3 | 50 | |||
| February 6 | 1:22 AM CST | EF1 | Sumner, TN | 11.8 | 100 | |||
| February 6 | 2:23 AM EST | EF0 | Menifee, KY | 4.0 | 150 | $50,000 | ||
| February 6 | 1:40 AM CST | EF3 | Allen, KY | 9.4 | 440 | 4 | 11 | $1.3 million |
| February 6 | 1:45 AM CST | EF0 | Williamson, TN | 1.6 | 300 | |||
| February 6 | 1:55 AM CST | EF0 | Noxubee, MS | 1.7 | 50 | |||
| February 6 | 2:04 AM CST | EF1 | Lamar, AL | 7.3 | 150 | $70,000 | ||
| February 6 | 2:51 AM CST | EF2 | Fayette, AL | 26.2 | 2,000 | 4 | $335,000 | |
| February 6 | 3:02 AM CST | EF4 | Moulton–Decatur tornado, AL | 16.7 | 880 | 4 | 23 | |
| February 6 | 4:00 AM CST | EF0 | Cullman, AL | 0.3 | 20 | |||
| February 6 | 4:45 AM CST | EF1 | Marshall, AL | 0.2 | 35 | |||
| February 6 | 5:17 AM CST | EF4 | Rosalie–Flat Rock tornado, AL | 10.9 | 660 | 1 | 12 | |
| February 6 | 6:25 AM CST | EF2 | Coosa, AL | 15.9 | 2,000 | $120,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.